Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS Omaha, NE

May 7, 2005Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 7, 2005, 10:47 PM CDT for Cedar County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2005, 10:47 PM CDT (03:47 UTC)
Expired
May 7, 2005, 11:15 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 10:08 PM CDT, 39 minutes earlier.

Area forecast discussion, May 7, 10:08 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1008 PM CDT SAT MAY 7 2005

.DISCUSSION...

...MESOSCALE UPDATE...

WE ARE CURRENTLY ISSUING WARNINGS ON SUPERCELL AHEAD OF MAIN LINE
OVER MADISON COUNTY. OTHER CORES WITH 50 DBZ TO NEAR 25/28 K FT ARE
EMBEDDED WITHIN THE LINE. THESE ALSO HAVE THE POTENTIAL FOR BEING
MARGINALLY SEVERE. 03Z SUBJECTIVE SFC ANLYS INDCS CNTRL NEB MCS
WHICH PRETTY MUCH DIED EARLIER HAS BECOME NEARLY STNRY FM KBVN TO W
OF KGRI TO NR KHDE. THIS OUTFLOW BOUNDARY HAS BECOME NEARLY PARALLEL
WITH THE UPPR LVL FLOW ACRS THE CNTRL PLAINS...AND THUS EWD PROGRESS
IS EXPECTED TO BE LITTLE. LO LVL JET CONTS TO SLOLY DVLP ACRS THE
CNTRL PLAINS WITH 40 KTS AT FBYN1 AT 03Z. THIS IS PROVIDE THE NEEDED
MASS CONVERGENCE ALNG THE OUTFLOW BOUNDARY FOR SUSTAINED CONVECTION.
NEVERTHELESS AS THE LO-LVL JET VEERS AFR 06Z...EXPECT CONVERGENCE
ALNG OUTFLOW BOUNDARY TO WEAKEN AND THUNDERSTORMS TO DISSIPATE. EWD
PROGRESS IS STILL NOT EXPECTED WITH THE AMOUNT OF CIN SEEN ON THE
00Z KOAX SOUNDING. SVR THREAT CONTS WITH ANY CORE WITH HAIL
CONTINUING TO BE THE MAIN THREAT.

BOUSTEAD

&&

.PREVIOUS DISCUSSION...
MAIN FORECAST CHALLENGES WILL CONTINUE TO BE TIMING AND AREAL
COVERAGE OF PRECIP TONIGHT INTO SUNDAY...THEN TIMING OF ADDITIONAL
PRECIP BEGINNING AROUND WEDNESDAY NEXT WEEK.

SHORT TERM...BAND OF ELEVATED SHOWERS AND THUNDERSTORMS THAT MOVED
ACROSS SOUTHEAST PORTIONS OF THE CWA DURING THE LATE MORNING AND
EARLY AFTERNOON HAD MOVED EAST OF THE AREA AT 18Z BUT ADDITIONAL
SHOWERS CONTINUE TO DEVELOP OVER EASTERN KANSAS. THE ACTIVITY OVER
KANSAS APPEARS TO BE BEST BET FOR THUNDERSTORM DEVELOPMENT WHICH
WOULD IMPACT THE FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING.
SUFFICIENT MOISTURE IN PLACE ACROSS THE AREA BUT SURFACE BOUNDARIES
WELL WEST AND NORTH OF THE AREA THIS AFTERNOON. STRONG WAVE LIFTING
ACROSS EASTERN COLORADO INTO WESTERN WESTERN NEBRASKA EXPECTED TO
INITIATE PRIMARY COMPLEX OF STORMS AHEAD OF THE DRY LINE/COLD FRONT
OVER WESTERN AND CENTRAL NEBRASKA. 07/00Z 4KM WRF INDICATED
DEVELOPMENT A LITTLE FURTHER SOUTH OVER CENTRAL KANSAS...THEN SPREADS
THIS ACTIVITY INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA DURING THE
LATE AFTERNOON AND EVENING. LATEST RADAR LOOPS DOES SHOW SOME
ACTIVITY IN THAT AREA WITH ENHANCEMENT ON IR IMAGE.

OVERALL NOT A LOT OF CHANGE TO THE SHORT TERM FORECAST. SOME
SCATTERED THUNDERSTORMS MAINLY BEFORE MIDNIGHT TONIGHT THEN SLIGHT
POPS INTO SUNDAY MORNING. MODELS AGREE IN PLACING FRONT OVER THE CWA
BY SUNDAY AFTERNOON AND MOVING IT ACROSS THE AREA SUNDAY NIGHT. THIS
SHOULD BE BEST TIME FOR POPS ALTHOUGH QPF FIELDS BETWEEN NAM AND GFS
SHOW DIFFERENT SOLUTIONS WITH GFS FURTHER NORTH. BREAK BETWEEN
SYSTEMS MONDAY INTO TUESDAY WITH PERIOD OF DRY WEATHER. GFS AND
ECMWF BRING NEXT SYSTEM INTO THE WESTERN U.S. BY TUESDAY BUT DIFFER
IN HANDLING OF SURFACE SYSTEM ON WEDNESDAY...ALTHOUGH IN A LITTLE
BETTER AGREEMENT BY THURSDAY. ONLY MINOR CHANGES TO THE EXTENDED
PERIOD IN THIS FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, May 7, 5:00 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SAT MAY 7 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS EVENING. PARTS OF NORTHEAST NEBRASKA MAY SEE
MORE WIDESPREAD THUNDERSTORM ACTIVITY AS STORMS OVER CENTRAL
NEBRASKA MOVE NORTHEAST TOWARD THE AREA. A FEW STORMS MAY REACH
SEVERE LEVELS THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY. SOME STORMS MAY
BE SEVERE SUNDAY AFTERNOON AS A COLD FRONT MOVES INTO THE AREA. LARGE
HAIL AND DAMAGING WINDS WILL AGAIN BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT AS THE COLD FRONT
MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE YET SUNDAY
EVENING.

ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT
AND CONTINUING THROUGH FRIDAY. SEVERE STORMS APPEAR POSSIBLE
WEDNESDAY OR THURSDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND SUNDAY AFTERNOON
OR EVENING.

FOBERT

In the hours before

Local storm report, May 7, 8:37 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
837 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             2 E CEDAR RAPIDS        41.56N 98.11W
05/07/2005  0.88 INCH        BOONE              NE   LAW ENFORCEMENT

&&

JB
Local storm report, May 7, 9:00 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
900 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 NE MAGNET             42.48N 97.44W
05/07/2005  0.88 INCH        CEDAR              NE   PUBLIC

0855 PM     TSTM WND GST     2 NE MAGNET             42.48N 97.44W
05/07/2005  60 MPH           CEDAR              NE   PUBLIC

&&

JB
Local storm report, May 7, 9:32 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
932 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             2 NNW NEWMAN GROVE      41.77N 97.79W
05/07/2005  0.88 INCH        MADISON            NE   PUBLIC

&&

JB
Local storm report, May 7, 9:58 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
958 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             2 SW BATTLE CREEK       41.98N 97.63W
05/07/2005  0.75 INCH        MADISON            NE   TRAINED SPOTTER

&&

JB
Local storm report, May 7, 10:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1022 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             HADAR                   42.11N 97.45W
05/07/2005  0.75 INCH        PIERCE             NE   TRAINED SPOTTER

&&

JB
Local storm report, May 7, 10:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1041 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             BATTLE CREEK            42.00N 97.60W
05/07/2005  0.88 INCH        MADISON            NE   LAW ENFORCEMENT

            ALSO 40 TO 50 MPH WINDS.

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:54 PM CDTSevere Thunderstorm WarningOAXBoone36 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningOAXBoone63 min
May 7, 8:44 PM CDTSevere Thunderstorm WarningOAXCedar46 min
May 7, 9:06 PM CDTSevere Thunderstorm WarningOAXMadison54 min
May 7, 9:59 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce46 min
May 7, 10:09 PM CDTSevere Thunderstorm WarningOAXBoone51 min
May 7, 10:19 PM CDTSevere Thunderstorm WarningOAXWayne41 min
May 7, 10:45 PM CDTSevere Thunderstorm WarningOAXMadison45 min
May 8, 3:31 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy44 min
May 8, 5:23 PM CDTSevere Thunderstorm WarningOAXGage38 min
May 8, 6:00 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee32 min
May 8, 6:05 PM CDTSevere Thunderstorm WarningOAXWashington40 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningOAXWashington25 min
May 8, 3:18 PM CDTSevere Thunderstorm WarningOAXPottawattamie42 min
May 8, 3:52 PM CDTSevere Thunderstorm WarningOAXShelby26 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningOAXShelby23 min
May 8, 4:34 PM CDTSevere Thunderstorm WarningOAXPottawattamie41 min
May 8, 6:54 PM CDTSevere Thunderstorm WarningOAXHarrison36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.